By: Alere Staff
Every year, 30% of all Americans suffer from seasonal allergies, most commonly known as hay fever.1 Seasonal allergies often cause sneezing, nasal congestion, eye irritation and can often be stressful on the body.
A seasonal allergic reaction occurs when the immune system attacks a usually harmless substance called an allergen such as pollen; which results in the body releasing chemicals, including histamines.2
Several types of medications are available to treat or relieve allergy symptoms, including corticosteroids, antihistamines, decongestants, eye drops, and allergy shots. Although allergy relief medications have not been shown to interact with your warfarin3, the stress of having an allergic reaction may affect your INR values.4
Some allergy medications may cause drowsiness. Drowsiness can increase your risk of falls or make you more likely to make mistakes in taking other medications.
Work with your doctor to help you identify the allergy and choose the right medication for your symptoms. You should always discuss the use of any medications with your doctor before using them as changes in your INR test results may occur.
- Summary Health Statistics for U.S. Adults: National Health Interview Survey, 2009, table 3, and 4. (http://www.cdc.gov/nchs/data/series/sr_10/sr10_249.pdf)
- Wallace DV, Dykewicz MS, Bernstein DI, Blessing-Moore J, Cox L, Khan DA, et al. The diagnosis and management of rhinitis: an updated practice parameter. J Allergy Clin Immunol. 2008 Aug:122(2).
- Bristol-Myers Squibb Company. Medication Guide for Coumadin Tablets and Coumadin for Injection (Package Insert). 2009. Princeton, NJ: Bristol-Myers Squibb Company.
- TL Hawk, and DE Havrda. Effect of stress on international normalized ratio during warfarin therapy. Ann Pharmacother; 36:617-620.